Numerical investigation of cavitation in multidimensional compressible flows

Kristen J. Devault, Pierre A. Gremaud, Helge Kristian Jenssen

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

The compressible Navier-Stokes equations for an ideal polytropic gas are considered in ℝn, n = 2,3. The question of possible vacuum formation, an open theoretical problem, is investigated numerically using highly accurate computational methods. The flow is assumed to be symmetric about the origin with a purely radial velocity field. The numerical results indicate that there are weak solutions to the Navier-Stokes system in two and three space dimensions, which display formation of vacuum when the initial data are discontinuous and sufficiently large. The initial density is constant, while the initial velocity field is symmetric, points radially away from the origin, and belongs to Hlocs for all s < n/2. In addition, in the one-dimensional case, the numerical solutions are in agreement with known theoretical results.

Original languageEnglish (US)
Pages (from-to)1675-1692
Number of pages18
JournalSIAM Journal on Applied Mathematics
Volume67
Issue number6
DOIs
StatePublished - 2007

All Science Journal Classification (ASJC) codes

  • Applied Mathematics

Fingerprint Dive into the research topics of 'Numerical investigation of cavitation in multidimensional compressible flows'. Together they form a unique fingerprint.

  • Cite this